Iowa, 2007

Damaging Winds in Iowa, October 2, 2007

October 2, 2007 · NWS DMX · 2 events in 2 counties and zones

Strong warm air advection took place over Iowa during the early morning hours into the mid day of the 2nd. Instability was limited with CAPE values around 500 J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Strong warm air advection took place over Iowa during the early morning hours into the mid day of the 2nd. Instability was limited with CAPE values around 500 J/kg. The system was elevated with surface based lifted indices zero or above, however the elevated lifted index was around -5 C. The environment was quite sheared with 40 to 50 kts of zero to 3 km shear. There was a fair amount of downdraft CAPE available with values in the 800 to 1000 J/kg range. The freezing level was around 12,100 feet. A strong short wave lifted northeast across the state during the morning in advance of an approaching cold front from the west. A line of somewhat disorganized thunderstorms formed and moved into the CWA. Most of the storms produced heavy rain, some small hail, and wind gusts of 35 to 45 MPH. One storm became severe in Calhoun County in the Farnhamville area and produced 58 MPH winds at a Schoolnet site. In Cass County, another storm produced 53 MPH winds at the Atlantic Airport, as measured by the AWOS site, and winds estimated as high as 60 MPH in town.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Oct 2, 2:20 AM CST, 4 hours 10 minutes earlier.

Area forecast discussion, Oct 2, 2:20 AM CST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
320 AM CDT TUE OCT 2 2007

.DISCUSSION...
THE MAIN FORECAST ISSUE IN THE NEAR TERM IS THE PASSAGE OF ANOTHER
STRONGLY FORCED FRONTAL SYSTEM TODAY. STRONG WAA AND MOISTURE
TRANSPORT IS UNDERWAY EARLY THIS MORNING ACROSS EASTERN NEBRASKA AND
WESTERN IOWA. CURRENT LAPS SOUNDINGS ACROSS SW IA INDICATE PLENTY OF
DRY AIR TO OVERCOME BELOW ABOUT 15K FEET...BUT THE NAM/GFS/RUC ALL
QUICKLY SATURATE AND GENERATE PRECIP ACROSS WESTERN SECTIONS AFTER
12Z. ELEVATED INSTABILITY COULD SUPPORT A LIMITED HAIL THREAT THIS
MORNING. OTHERWISE...THE FAR SOUTHEAST REMAINS OUTLOOKED IN SLIGHT
RISK. SEVERE POTENTIAL WILL AGAIN BE DEPENDENT ON AMOUNT OF
AFTERNOON INSOLATION. THE NAM MAY BE OVERDONE AT 1500-2000 J/KG
CAPE...BUT GIVEN ENOUGH AFTERNOON HEATING...LOW LEVEL SHEAR AND LOW
LCLS WOULD SUPPORT A TORNADO THREAT IN ADDITION TO STRAIGHT LINE
WINDS.

CONVECTION WILL QUICKLY HEAD EAST OF THE FORECAST AREA AFTER 00Z
THIS EVENING. ZONAL UPPER FLOW WILL THEN GRADUALLY RETURN TO
SOUTHWESTERLY LATE WEDNESDAY INTO THURSDAY WHEN AFTERNOON
TEMPERATURES WILL REBOUND INTO THE UPPER 70S TO LOWER 80S. WILL
CONTINUE TO CARRY CHC POPS...ESPECIALLY NORTH HALF THURSDAY NIGHT AS
A WARM FRONT LIFTS THROUGH THE STATE. THE MOST FAVORABLE MOISTURE
CONVERGENCE AND INSTABILITY SHOULD STAY JUST TO THE NORTHWEST OF
IOWA...WHERE THE NEW DAY 3 SLIGHT RISK IS OUTLOOKED. AS WE LOOK
AHEAD TO THE WEEKEND...THE GFS CONTINUES TO HAVE MAJOR CONSISTENCY
ISSUES. THE 01/12Z RUN HAD THE H5 LOW ACROSS THE OHIO VALLEY BY 12Z
TUESDAY...AND THE 02/00Z RUN NOW HAS IT IN ONTARIO AT THE SAME TIME.
THE ECMWF BRINGS A COLD FRONT INTO WESTERN IOWA BY SATURDAY
EVENING...AND THEN MAINTAINS A CUTOFF LOW NEAR IOWA ALL THE WAY INTO
NEXT TUESDAY. WITH SUCH A MUDDLED PICTURE IN THE MEDIUM RANGE...NO
SENSE IN MAKING ANY MAJOR CHANGES RIGHT NOW AND WILL KEEP POPS GOING
FOR SATURDAY INTO SUNDAY. DAY SHIFT CAN RE-EVALUATE AND ADJUST WHERE
NECESSARY.

&&

.AVIATION...02/06Z
LIGHT RADAR RETURNS ACROSS NEBRASKA INDICATE MID-LEVEL SATURATION IS
PROGRESSING AND THIS WILL CONTINUE THROUGH THE EARLY MORNING HOURS
WITH STRONG SW FLOW AND APPROACHING SHORT WAVE TROUGH. WILL MENTION
A 6 HR WINDOW OF CONVECTION FROM WEST TO EAST TODAY...BEGINNING AT
15Z AT KFOD...AND STAGGERED TO 18Z AT KOTM.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

LONG TERM...KINNEY
SHORT TERM...DONAVON
AVIATION...SMALL
Hazardous weather outlook, Oct 2, 3:29 AM CST, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
429 AM CDT TUE OCT 2 2007

IAZ050-060>062-072>075-081>086-092>097-031100-
TAMA-POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-ADAMS-
UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
429 AM CDT TUE OCT 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA...SOUTHEAST OF A LINE FROM CORNING...TO DES
MOINES...TO TAMA.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST IOWA FROM
LATE MORNING INTO THE EVENING HOURS. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS DURING THE AFTERNOON AND EARLY EVENING. THE PRIMARY
THREAT IS DAMAGING STRAIGHT LINE WINDS OVER 70 MPH. AN ISOLATED
TORNADO IS ALSO POSSIBLE. RAINFALL AMOUNTS OF AN INCH OR MORE ARE
POSSIBLE TODAY...BUT THE FAST MOVEMENT OF THE STORMS WILL PRECLUDE
ANY FLOOD THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON
AND NIGHT. THUNDERSTORMS WILL BE POSSIBLE AGAIN LATE SATURDAY INTO
SUNDAY. AT THIS TIME THE SEVERE THREAT APPEARS TO BE LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY THIS
EVENING...SOUTHEAST OF A LINE FROM CORNING...TO DES MOINES...TO
TAMA.

IAZ004>007-015>017-023>028-033>039-044>049-057>059-070-071-031100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-
429 AM CDT TUE OCT 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
NORTHERN IOWA...NORTHWEST OF A LINE FROM CORNING...TO DES
MOINES...TO TAMA.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL AND NORTHERN
IOWA TODAY. ISOLATED STORMS WITH PENNY SIZED HAIL ARE NOT OUT OF
THE QUESTION...BUT THE THREAT FOR WIDESPREAD SEVERE WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED NON SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT.
THUNDERSTORMS WILL BE POSSIBLE AGAIN LATE SATURDAY INTO SUNDAY. AT
THIS TIME THE SEVERE THREAT APPEARS TO BE LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

KINNEY

The radar

The Omaha radar (KOAX), 113 km away, was scanning. The volume nearest the first event began at 12:30 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cass

When
October 2, 6:30 AM CST
Where
Cass County, Atlantic
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
41.400, -95.020

Thunderstorm Wind, Calhoun

When
October 2, 7:29 AM CST
Where
Calhoun County, Farnhamville
Measured
50 kt (58 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
42.280, -94.400

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, October 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53115, 53093.